Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 17, NWS Birmingham, AL

March 21, 201439 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Mar 21, 2014, 4:43 AM CDT for 39 counties in Alabama. It took effect at Mar 21, 2014, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2014, 4:43 AM CDT (09:43 UTC)
In effect from
Mar 21, 2014, 12:00 PM CDT
Expired
Mar 21, 2014, 7:00 PM CDT
In force
7 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3087 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WWUS84 KBMX 210943
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
443 AM CDT FRI MAR 21 2014

...DRY CONDITIONS EXPECTED ACROSS CENTRAL ALABAMA TODAY...

ALZ011>015-017>050-220000-
/O.NEW.KBMX.FW.W.0017.140321T1700Z-140322T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
443 AM CDT FRI MAR 21 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

* WINDS...WILL BE FROM THE SOUTH 5 TO 10 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 15 TO 20 PERCENT.

* IMPACTS...OF A DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Mar 21, 12:02 AM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Mar 21, 12:02 AM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1202 AM CDT FRI MAR 21 2014

.UPDATE...
FOR 06Z AVIATION.

&&

.AVIATION...
06Z TAF DISCUSSION.

LITTLE CHANGE FROM PREVIOUS PACKAGE. VFR CONDITIONS ARE EXPECTED
FOR THE NEXT 24 HOURS ACROSS THE CENTRAL ALABAMA TAF SITES AS A
SURFACE RIDGE REMAINS IN CONTROL OVER THE CENTRAL ALABAMA WEATHER
PATTERN. DURING THE DAY FRIDAY SHOULD ONLY SEE SOME HIGH
CLOUDINESS BEGIN TO RETURN AHEAD OF THE SATURDAY SYSTEM AS THE
UPPER PATTERN STARTS TO CHANGE AND MOISTURE SLOWLY INCREASES.

08/MK

&&

.DISCUSSION...

FORECAST APPEARS TO BE IN PRETTY GOOD SHAPE...BUT DECIDED TO LOWER
OVERNIGHT LOWS A COUPLE OF DEGREES IN SOME SPOTS DUE TO THE
EXTREMELY DRY AIR IN PLACE. EVENING SOUNDING MEASURED A PWAT VALUE
UNDER 0.20 INCHES WHICH WILL ALLOW FOR STRONG RADIATIONAL COOLING.
FROST ADVISORY HAS BEEN ISSUED FOR MANY OF THE NORTHERN AND
EASTERN COUNTIES SINCE OUR FROST/FREEZE PROGRAM BEGINS MARCH 15.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     33  70  49  74  52 /   0   0  10  20  60
ANNISTON    35  70  50  74  52 /   0   0  10  20  50
BIRMINGHAM  37  71  52  74  53 /   0   0  10  30  60
TUSCALOOSA  38  73  51  76  54 /   0   0  10  30  50
CALERA      39  72  51  75  54 /   0   0  10  20  40
AUBURN      40  72  52  75  54 /   0   0  10  10  20
MONTGOMERY  40  75  53  78  57 /   0   0  10  10  30
TROY        38  75  53  77  56 /   0   0  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY UNTIL 8 AM CDT FRIDAY FOR THE FOLLOWING COUNTIES:
BLOUNT...CALHOUN...CHAMBERS...CHEROKEE...CLAY...CLEBURNE...
ETOWAH...FAYETTE...JEFFERSON...LAMAR...MARION...RANDOLPH...ST.
CLAIR...TALLADEGA...WALKER...WINSTON.

&&

08/87
Hazardous weather outlook, Mar 20, 6:01 PM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CDT THU MAR 20 2014

ALZ011>015-017>050-212315-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
601 PM CDT THU MAR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DRY CONDITIONS BEHIND A COLD FRONT MAY LEAD TO A HIGH FIRE DANGER
ACROSS PORTIONS OF CENTRAL ALABAMA ON FRIDAY. OUTDOOR BURNING IS
DISCOURAGED.

A STRONG COLD FRONT WILL MOVE THROUGH CENTRAL ALABAMA ON TUESDAY.
TEMPERATURES COULD FALL TO OR BELOW FREEZING IN SOME AREAS EARLY
WEDNESDAY MORNING. SINCE WE ARE NOW IN THE GROWING SEASON...WE
WILL CONTINUE TO MONITOR TRENDS CLOSELY FOR SPECIFIC TEMPERATURES
AND DURATION. STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MK

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 9:28 PM CDTFrost AdvisoryBMXBlount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 10 more11 hr

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.